Arizona, 2021

Hail in Arizona, September 7, 2021

September 7, 2021 · NWS TWC · 4 events in 1 county or zone

Thunderstorms developed and moved west across southern Cochise County during the late afternoon and evening hours and produced large hail up to 2 inches in diameter from Douglas to the Bisbee and Sierra Vista areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms developed and moved west across southern Cochise County during the late afternoon and evening hours and produced large hail up to 2 inches in diameter from Douglas to the Bisbee and Sierra Vista areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 7, 2:42 PM MST, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 7, 2:42 PM MST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
242 PM MST Tue Sep 7 2021

.SYNOPSIS...
Most areas will see dry conditions for much of the upcoming week
as high pressure settles over the region. A few storms will be
possible by the international border this afternoon and across
western Pima County on Wednesday. Temperatures will increase
through the weekend with high temperatures several degrees above
normal for mid September.

&&

.DISCUSSION...Today through next Monday.

The large-scale weather pattern will be driven by a strong ridge
over the Desert Southwest for much of the upcoming week. Currently,
the ridge is centered over NV/UT and will shift southeastward over
NM through the end of the week. This will leave us in a relatively
quiet monsoon period. Today, activity will be focused to our south
near the international border where the cap can be overcome and be
able to tap into the instability present as a weak impulse passes
through the area. Strong wind will be the primary threat with
storms that develop with dry mid and upper levels as shown on this
mornings sounding and current water vapor imagery. Easterly flow
will keep storms moving along with PWATs roughly 0.5-1.25 inches
across the area where storm development is expected limiting
flash flood concerns. On Wednesday, storm chances will shift
westward over central and western Pima County as drier air
continues to filter in from the east.

By Thursday, the ridge will be strong enough to suppress
activity for a majority of the area all the way through this
weekend. In turn, temps will be on the rise leaving the lower
elevations with temps around 95-105 degrees each afternoon.
Ensembles are in pretty good agreement through the end of the week
then will begin to diverge slightly with the handling of the
weakening of the ridge early next week and the potential intrusion
of a weak mid-level trough. This leads to lower confidence in
temps for the end of the forecast period. Either way, not seeing
any significant moisture pushes into the area through at least
next Monday.

&&

.AVIATION...Valid through 09/00Z. SKC to FEW clouds around 7k-10k
with more SCT along the International Border. Can't rule out an
isolated SHRA/TSRA near KOLS, but chances remain around 30 percent
or less. Winds will be generally less than 12 kts and be terrain
driven for TAF locations. Aviation not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated showers and thunderstorms mainly south of
Tucson and west of Tucson through Friday. Much drier for the region
the rest of the week. 20-foot winds will generally be less than 15
mph when not influenced by thunderstorm gusts. Minimum RH values
will remain above critical with warming temperatures for much of the
area. Hottest temperatures appear to be during the upcoming
weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Guillet
Aviation...Michael
Fire Weather....Michael

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 7, 5:13 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
513 PM MST Tue Sep 7 2021

AZZ508-512-080100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
513 PM MST Tue Sep 7 2021

...A strong thunderstorm will impact portions of south central
Cochise County through 600 PM MST...

At 512 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas, moving west at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Douglas, Bisbee-Douglas Airport, Pirtleville and McNeal.

This includes the following highways...
 Route 80 between mile markers 353 and 389.
 Route 191 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3161 10971 3151 10931 3133 10934 3134 10978
TIME...MOT...LOC 0012Z 099DEG 15KT 3139 10945

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

The radar

The Tucson radar (KEMX), 121 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Cochise

When
September 7, 5:44 PM MST
Where
Cochise County, 1.37 mi ESE of Douglas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.340, -109.530

Hail, Cochise

When
September 7, 5:57 PM MST
Where
Cochise County, 2.46 mi ESE of Double Abode
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.460, -109.660

Hail, Cochise

When
September 7, 6:55 PM MST to 7:20 PM MST
Where
Cochise County, 1.77 mi E of Palominas to 7.69 mi W of Hereford
Measured
2 in hail
Reported by
Public
Coordinates
31.380, -110.090

Hail, Cochise

When
September 7, 7:00 PM MST to 7:12 PM MST
Where
Cochise County, 0.69 mi N of Hereford to 4.97 mi NW of Hereford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.440, -110.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985218, 985219, 985220, 985221.